Reuters reports that the Food and Drug Administration issued a Consumer Warning cautioning that use of over-the-counter topical pain relievers products, which contain menthol, methyl salicylate, or capsaicin as active ingredients, may cause mild to severe skin burns.
According to the AP, FDA regulators “say they have received reports of skin injuries ranging from first- to third-degree chemical burns” caused by the OTC products; and in some cases, the “burns have required hospitalization.” The agency “says consumers should stop using the pain relievers if they experience signs of skin injury, such as pain, swelling or blistering of the skin.”
Bloomberg News adds the FDA said the “majority of second- and third-degree burns occurred with the use of products containing menthol as the single active ingredient or having both menthol and methyl salicylate.” The agency said only a few of the “cases involved a capsaicin-containing product.”
CNN in its “The Chart” blog notes that the FDA said it has “received more than 40 reports of skin injuries” from OTC “creams, lotions, ointments and patches. Reported brands included Bengay, Icy Hot, Capzasin, Flexall and Metholatum.” The agency said that in “many cases severe burning or blistering occurred within 24 hours of a single application” and in some cases, “complications required hospitalization.” But according to Dr. Jane Filie of the FDA’s Division of Nonprescription Regulation Development, “There’s no way to predict who will have this kind of reaction to a topical pain reliever for muscles and joints.”
ABC News in its “Medical Unit” blog reports that from 1969 to 2011, FDA scientists uncovered 43 skin burn cases “during safety surveillance” and the agency “noted that they represent only a small fraction of total consumer usage of these products.” But FDA spokesperson Stephanie Yao said she couldn’t “speculate as to whether this will result in changes to the label.” She explained that because OTC labels are “continually updated, products conforming to a monograph may be marketed without further FDA clearance.”